Alert archive / Alabama / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2010, 1:40 PM CST for Autauga County, Dallas County, Lowndes County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2010, 1:40 PM CST (19:40 UTC)
- Expired
- Mar 10, 2010, 2:15 PM CST
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL
The radar
The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 10, 1:05 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 5:30 AM CST, 8 hours 10 minutes earlier.
Area forecast discussion, Mar 10, 5:30 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CST WED MAR 10 2010 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION...TODAY THROUGH THURSDAY. AS OF THIS WRITING...BAND OF STRONG CONVECTION WAS LOCATED RIGHT ACROSS THE HEART OF THE FORECAST AREA. A STRONG SOUTHERLY LOW LEVEL JET AND MID LEVEL TROUGH AXIS WERE PROVIDING PLENTY OF VERTICAL MOTION AND MOISTURE CONVERGENCE OVER THE AREA. EXPECT THIS AREA TO TRANSITION VERY SLOWLY NORTHWARD AND EASTWARD WITH TIME...BUT TRAINING CELLS WILL OCCUR WELL AFTER SUNRISE....WITH LESSER ORGANIZATION NOTED LATER. SEVERAL LOCATIONS HAVE RECEIVED 1-2 INCHES OF RAIN OVERNIGHT WITH ISOLATED AMOUNTS OVER 3 INCHES OR MORE. NOT ALL AREAS WILL EXPERIENCE THE HEAVY RAIN TODAY... BUT WITH MORE RAIN EXPECTED LATER THIS AFTERNOON AND TONIGHT...WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT TO AVOID ANY CONFUSION TO THE AREAS AND TIMING OF RAIN. A STRONG UPPER LEVEL STRAIGHT JET STREAM IS POSITIONED ALONG THE NORTHERN GULF OF MEXICO. THIS JET WILL PUT CENTRAL ALABAMA UNDER DIFFLUENT FLOW THROUGH THURSDAY. AS THE FIRST UPPER SYSTEM EXITS THE AREA THIS MORNING...ANOTHER MORE POTENT MID LEVEL TROUGH SWINGS ACROSS THE REGION THIS EVENING. SEVERAL THINGS COME INTO PLAY BESIDES THIS TROUGH AND ADD TO THE POTENTIAL FOR STRONG STORMS AND HEAVY RAIN. A SURFACE WARM FRONT WILL INCH TO THE AREA TODAY WITH SURFACE DEW POINTS RISING INTO THE 60S SOUTHWEST AND THE LOW LEVEL JET KICKS BACK UP THIS EVENING. UNSTABLE SURFACE CONDITIONS DEVELOP NEAR AND SOUTH OF THE SURFACE WARM FRONT WITH SOME SUPERCELLULAR STRUCTURE POSSIBLE. THEREFORE...WILL MENTION A CHANCE OF SEVERE THUNDERSTORMS WEST OF A LINE FROM MONTGOMERY TO TUSCALOOSA TO HALEYVILLE. THESE STRONGER STORMS MAY BE ISOLATED EARLY THIS AFTERNOON AND INCREASE IN COVERAGE LATE THIS AFTERNOON AND INTO THIS EVENING. THERE WILL BE A SMALL CHANCE OF DAMAGING WINDS... HAIL...AND ISOLATED TORNADOES. ELSEWHERE...STRONG STORMS ARE POSSIBLE BUT SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS. HEAVY RAIN IS POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT AREA WIDE WHERE ANOTHER 2 INCHES OR MORE WILL BE POSSIBLE IN A SHORT PERIOD OF TIME. .LONG TERM...FRIDAY THROUGH TUESDAY. LARGE PIN-WHEELING UPPER LOW WILL HAVE AN EFFECT ON CENTRAL ALABAMA WEATHER AT LEAST THROUGH THE WEEKEND. GFS/ECMWF HAVE ANOTHER SPOKE ROTATING THROUGH THE FLOW ON FRIDAY AND HAVE ADDED 40-60 POPS. TRUE COLD FRONT PUSHES ACROSS THE AREA FRIDAY WITH A RETURN TO MORE SEASONAL TEMPERATURE READINGS THEREAFTER. WILL HAVE TO MONITOR HOW CLOSE THE UPPER GETS TO NORTHERN ALABAMA AS THERE COULD BE A SMALL CHANCE OF SHOWERS EVEN BEYOND SUNDAY. && .AVIATION...12Z TAF DISCUSSION. AVIATION WILL BE TREACHEROUS TODAY AND TONIGHT AS NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT ALL OF CENTRAL ALABAMA. THE STRONGEST STORMS ARE EXPECTED TO OCCUR BETWEEN 2300 AND 04Z AND COULD BE CAPABLE OF PRODUCING GUSTY WIND IN EXCESS OF 55 MPH...HAIL...BLINDING RAINFALL...AND POSSIBLY TORNADOES. THE TCL ASOS IS HAVING COMMUNICATION PROBLEMS. WROTE A RATHER PESSIMISTIC TAF AND ADDED AMD NOT SKED UNTIL THE PROBLEM CAN BE FIXED. 12/SIRMON && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. && 75/75/27
Hazardous weather outlook, Mar 10, 12:18 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1218 PM CST WED MAR 10 2010 ALZ011>015-017>050-111300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1218 PM CST WED MAR 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAVY RAIN WILL REMAIN POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH TONIGHT. PLEASE REFER TO ONGOING FLASH FLOOD WATCH AND WARNING STATEMENTS FOR ADDITIONAL DETAILS. ISOLATED STRONG THUNDERSTORMS...WHICH MAY PRODUCE SMALL HAIL...ARE ALSO POSSIBLE AREA WIDE THROUGH TONIGHT. THERE IS A SLIGHTLY ENHANCED THREAT OF SEVERE THUNDERSTORMS IN WESTERN ALABAMA...GENERALLY WEST OF A LINE FROM JASPER... TO CENTREVILLE...TO SELMA. AT THIS TIME...IT APPEARS THE TIME OF GREATEST THREAT WILL BE BETWEEN 3 PM AND MIDNIGHT...AS THUNDERSTORMS DEVELOP IN MISSISSIPPI AND MOVE EASTWARD INTO ALABAMA. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY A TORNADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. 61
In the hours before
Local storm report, Mar 10, 8:26 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
826 AM CST WED MAR 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD 3 SE WILSONVILLE 33.21N 86.44W
03/10/2010 TALLADEGA AL LAW ENFORCEMENT
6 INCHES OF FLOWING WATER ACROSS PORTIONS OF MCGOWANS
FERRY ROAD.
&&
REMSpecial weather statement, Mar 10, 11:26 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1126 AM CST WED MAR 10 2010 ALZ011>013-101800- FAYETTE-LAMAR-MARION- 1126 AM CST WED MAR 10 2010 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES UNTIL NOON CST... AT 1124 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR VERNON...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LAMAR COUNTY AIRPORT. BLOOMING GROVE. BEAVERTON. GU-WIN. TUCKER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 10, 1:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 137 PM CST WED MAR 10 2010 ALZ014-102000- WINSTON- 137 PM CST WED MAR 10 2010 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 200 PM CST... AT 132 PM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WINSTON FREE STATE BARN...OR 7 MILES NORTHEAST OF LYNN...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINSTON FREE STATE BARN. ROCK CREEK. MORELAND. GRAYSON. BRUSHY LAKE. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 61
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 2:24 AM CST | Areal Flood Advisory | BMX | Bibb, Chilton, Clay, Coosa, Greene, Hale and 5 more | 6 hr |
| Mar 10, 2:28 AM CST | Areal Flood Advisory | BMX | Fayette, Jefferson, Lamar, Pickens, St. Clair, Tuscaloosa and 1 more | 6 hr |
| Mar 10, 4:06 AM CST | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Mar 10, 4:30 AM CST | Flash Flood Warning | BMX | Shelby | 2 hr |
| Mar 10, 4:51 AM CST | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 3 hr |
| Mar 10, 6:30 AM CST | Flash Flood Warning | BMX | Bibb, Chilton, Coosa, Shelby, Talladega | 4 hr |
| Mar 10, 7:57 AM CST | Areal Flood Advisory | BMX | Chambers, Clay, Coosa, Randolph, Tallapoosa | 3 hr |
| Mar 10, 8:31 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 60 hr |
| Mar 10, 8:45 AM CST | River Flood Warning | BMX | Sumter | 5 hr |
| Mar 10, 8:58 AM CST | Areal Flood Warning | BMX | Bibb, Fayette, Greene, Hale, Jefferson, Lamar and 4 more | 4 hr |
| Mar 10, 10:19 AM CST | Areal Flood Warning | BMX | Bibb, Chilton, Coosa, Shelby, Talladega | 3 hr |
| Mar 10, 10:36 AM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more | 3 hr |
| Mar 10, 12:43 PM CST | Areal Flood Warning | BMX | Fayette, Jefferson, Lamar, Pickens, Tuscaloosa, Walker | 3 hr |
| Mar 10, 1:11 PM CST | Areal Flood Warning | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 8 more | 3 hr |
| Mar 10, 1:37 PM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 36 hr |
| Mar 10, 1:37 PM CST | River Flood Warning | BMX | Dallas, Perry | 5 days |
| Mar 10, 1:50 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Dallas, Perry | 25 min |
| Mar 10, 2:13 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 32 min |
| Mar 10, 2:21 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 24 min |
| Mar 10, 2:52 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 23 min |
| Mar 10, 3:14 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 31 min |
| Mar 10, 3:16 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 29 min |
| Mar 10, 3:43 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 47 min |
| Mar 10, 3:52 PM CST | Tornado Warning | BMX | Clay, Talladega | 23 min |
| Mar 10, 4:13 PM CST | Areal Flood Warning | BMX | Calhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more | 4 hr |
| Mar 10, 4:31 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Mar 10, 4:34 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon, Tallapoosa | 26 min |
| Mar 10, 4:41 PM CST | Areal Flood Warning | BMX | Shelby | 3 hr |
| Mar 10, 4:59 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.